Benzodiazepines ‘a major problem’ in illicit drug supply

published on January 2, 2022 by Georgie Smyth in CBC News

Within a fraction of a second, Speedy says he knew something was wrong.

In September, the longtime drug user, who didn’t want CBC to use his real name, unwittingly smoked fentanyl spiked with a benzodiazepine.

He says he seized up and just managed to make it to a safe space before he lost control of his body.

“For five hours, I just held on,” he said.

Benzodiazepine, which is typically prescribed as a sedative, is dangerous when paired with an opioid like fentanyl, because the sedation increases the risk of an overdose, according to Health Canada. Withdrawal symptoms can include extreme anxiety, sweats and dangerous seizures.

Worst of all, the lifesaving medication naloxone, which brings someone out of an opioid overdose, does not work on benzos…

View the full article